Pennsylvania, 2011Hail and Damaging Winds in Pennsylvania, August 21, 2011
August 21, 2011 · NWS PHI · 9 events in 6 counties and zones
A series of thunderstorms that preceded and accompanied a lee side trough and a cold front produced strong to locally severe thunderstorms mainly during the afternoon and early evening across Eastern Pennsylvania. About 6,000 PECO Energy customers lost power in southeastern Pennsylvania including Philadelphia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms that preceded and accompanied a lee side trough and a cold front produced strong to locally severe thunderstorms mainly during the afternoon and early evening across Eastern Pennsylvania. About 6,000 PECO Energy customers lost power in southeastern Pennsylvania including Philadelphia. All power was restored by the morning of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 12:52 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 21, 12:52 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT SUN AUG 21 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH THE AREA TODAY...CROSSING THE
REGION TONIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR
MONDAY AND TUESDAY...BEFORE MOVING OFF THE MID ATLANTIC COAST
WEDNESDAY. A SLOW MOVING FRONT WILL APPROACH THE REGION THURSDAY
INTO FRIDAY...BEFORE MOVING SOUTH OF THE AREA FOR NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH 794 HAS BEEN ISSUED FOR OUR ENTIRE CWA
UNTIL 01Z.
THE WEALTH OF LOW-LEVEL MOISTURE AROUND HAD BEEN MAINTAINING LOTS
OF CLOUDS OUTSIDE OF THE CONVECTION, HOWEVER A FAIR AMOUNT OF
BREAKS ARE NOW OCCURRING. THEREFORE ADDITIONAL HEATING IS EXPECTED,
WHICH WILL ALLOW THE INSTABILITY TO BUILD. AN ACTIVE AFTERNOON AND
EVENING IS ANTICIPATED AS A STRONG UPPER-LEVEL TROUGH DRIVES A
COLD FRONT OUR WAY. THIS FRONT WILL NOT CROSS THE AREA UNTIL AFTER
THIS TIME FRAME, HOWEVER INCREASING SHEAR COMBINED WITH AT LEAST
MODEST INSTABILITY /MLCAPE 1500-2000 J/KG/ AND INCREASING LARGE
SCALE ASCENT SHOULD ORGANIZE STORMS INTO LINES. THE PRESENCE OF A
LOW-LEVEL JET MAY ENHANCE THE DAMAGING WIND THREAT, ESPECIALLY
LATER THIS AFTERNOON. THE MID LEVEL TEMPERATURES AROUND -10C
SHOULD ALLOW FOR SOME HAIL WITH SOME POSSIBLY SEVERE WITH MORE
ROBUST UPDRAFTS ESPECIALLY ANY WITH ROTATION ALOFT. THE CONVECTION
IN PORTIONS OF MARYLAND AND DELAWARE THIS MORNING SHOWED SOME
SIGNS OF WEAK LOW AND MID LEVEL ROTATION. THE MOIST LOW LEVELS
WITH SOME VEERING WITH HEIGHT ESPECIALLY IN THE PRESENCE OF A LEE
SIDE TROUGH COULD ALLOW FOR LOCALLY ENHANCED LOW-LEVEL STORM
ROTATION AND DISCRETE STORMS. THE MAIN THREAT HOWEVER APPEARS TO
BE DAMAGING STRAIGHT LINE WINDS WITH ANY LINE SEGMENTS GIVEN THE
GENERAL UNIDIRECTIONAL FLOW ABOVE THE SURFACE. WE INCLUDED THE
POTENTIAL FOR STRONG/DAMAGING WINDS AND HEAVY RAIN IN THE
FORECAST.
WE WILL MONITOR RADAR TRENDS AND NEWER MODEL GUIDANCE AND ADJUST
POPS ACCORDINGLY THROUGH THIS EVENING. ADJUSTMENTS TO THE HOURLY GRIDS
WERE MOSTLY MINOR ESPECIALLY OUTSIDE OF WHERE CONVECTION HAS
OCCURRED. LITTLE CHANGES WERE MADE TO THE HIGH TEMPERATURES ATTM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE AFOREMENTIONED SHOWERS AND THUNDERSTORMS WILL COME TO AN END
FROM WEST TO EAST DURG THE EVENING AND EARLY OVERNIGHT PERIOD AS
THE FRONT TRAVERSES THE REGION. HIGH PRESSURE WILL BUILD IN BEHIND
THE FRONT.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
COLD AIR ADVECTION BEHIND THE COLD FRONT WILL GRADUALLY BRING AN
COOLER AND DRIER AIRMASS INTO THE AREA MONDAY. IN THE COLD AIR
ADVECTION....THE DEPTH OF THE MIXED LAYER INCREASES TO ABOUT 6000
FEET. THIS WOULD ALLOW ACCESS TO 25 TO 30 KNOTS OF WIND...AND
TRANSLATE INTO 20 TO 25 MPH GUSTS.
AS THE GRADIENT BACKS OFF MONDAY AFTERNOON...THE GUSTINESS SHOULD
FOLLOW. THE NEW AIRMASS WILL OFFER LOWER CONVECTIVE TEMPERATURES...
SO MOST PLACES WILL SEE SCATTERED TO BROKEN CUMULUS DEVELOP. THE
MOST EXTENSIVE CLOUD COVER SHOULD BE ACROSS THE HIGHER TERRAIN.
WHILE THERE IS A WEAK SIGNAL FOR SHOWERS ACROSS THE NORTH IN THE
AFTERNOON...MODEL SOUNDINGS SHOW A CAP IN PLACE.
WHILE THERE COULD BE SOME SPRINKLES ACROSS THE TERRAIN MONDAY
AFTERNOON...THERE WERE NOT INCLUDED IN THE FORECAST JUST YET. HIGHS
WERE BASED MAINLY ON A MOS BLEND...SINCE THE AIRMASS WILL BE IN
TRANSITION.
THE CONVECTIVE CLOUDINESS SHOULD MELT AWAY MONDAY EVENING. THE NAM
HAS BEEN FAIRLY CONSISTENT SHOWING A MID LEVEL IMPULSE CROSSING
DELAWARE AND SOUTHERN NEW JERSEY MONDAY EVENING. THE NAM IS THE ONLY
MODEL THAT SUPPORTS PRECIPITATION WITH THIS FEATURE...AND FOR NOW
THE PRECIPITATION WAS LEFT OUT OF THE FORECAST.
WHILE A FEW PROTECTED LOCATIONS COULD SEE PATCHY FOG LATE MONDAY
NIGHT...THE FIRST NIGHT IN THE NEW AIRMASS SHOULD PRECLUDE ENOUGH
FOG TO MENTION YET. LOWS WERE BASED MAINLY ON THE SLIGHTLY WARMER
GFS MOS NUMBERS.
TUESDAY AND WEDNESDAY SHOULD BE DRY DAYS AS THE SURFACE HIGH MOVES
TO THE COAST...AND THE MID LEVEL FLOW BACKS FROM CYCLONIC TO QUASI
ZONAL. WEDNESDAY WILL SEE MOISTURE STARTING COMING BACK INTO THE
AREA ON THE RETURN FLOW AROUND THE HIGH. THERE IS SOME MODEL SPREAD
ON JUST HOW FAST TO BRING A SURFACE FRONT THROUGH THE AREA LATE IN
THE WEEK. FOR NOW...SINCE THE MID LEVEL SUPPORT IS NOT THAT
STRONG...THE FORECAST WILL BE BASED ON A SLOW FRONTAL PASSAGE.
THIS MEANS THAT SHOWERS ARE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO
FRIDAY. THE BEST CHANCE APPEARS TO BE THURSDAY AND THURSDAY
NIGHT...WITH THE BEST INSTABILITY COUPLED WITH INCREASED SHEAR DUE
TO THE PRESENCE OF THE MID LEVEL TROUGH. PRECIPITABLE WATER VALUES
ALSO INCREASE TO NEAR 1.75 INCHES...WHICH IS NOT QUITE TWO STANDARD
DEVIATIONS ABOVE NORMAL. THIS RAISES THE SPECTER OF LOCALLY HEAVY
RAINFALL WITH SHOWERS AND STORMS. HOWEVER...THE TIMING ISSUES
PRECLUDE THE MENTION IN THE HAZARDOUS WEATHER OUT LOOK JUST YET.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS IN GENERAL, HOWEVER GIVEN THE AMOUNT OF LOW-LEVEL
MOISTURE IN PLACE THERE WILL STILL BE SOME MVFR CLOUDS FLOATING
AROUND. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
THROUGH THE AFTERNOON AS A COLD FRONT ARRIVES FROM THE WEST. THIS
ACTIVITY SHOULD TEND TO ORGANIZE INTO CLUSTER AND LINES WITH
LOCALLY VERY HEAVY RAIN AND STRONG WINDS. THIS WILL LOCALLY REDUCE
THE CEILINGS AND VISIBILITIES FOR A TIME. WE INDICATED A FEW HOURS
THIS AFTERNOON WHERE STRONGER STORMS MAY IMPACT THE TERMINALS WITH
PERHAPS A SECOND ROUND EARLY THIS EVENING WITH THE ACTUAL COLD
FRONT. BASED ON THE STRENGTH OF THE WIND FIELD AND ANTICIPATED
STORM INTENSITY, WE ADDED SOME ENHANCED WINDS ALONG WITH THE
THUNDER MENTION IN A TEMPO GROUP. WE WILL MONITOR AND CONTINUE TO
ISSUE AMENDMENTS AS TIMING AND COVERAGE BECOMES MORE CERTAIN.
ONCE THE FRONT CLEARS THE AREA, EXPECT A RETURN TO VFR ALTHOUGH
PERHAPS SOME LOCAL FOG OVERNIGHT WITH ALL THE LOW-LEVEL MOISTURE
IN PLACE. FOR NOW, WE FOCUSED ON THE CONVECTION AND OPTED TO NOT
INCLUDE ANY FOG OVERNIGHT. WINDS GENERALLY IN THE 10 TO 15 KNOT
RANGE WITH GUSTS AS HIGH AS 20 KNOTS INTO THE EARLY EVENING HOURS.
THE WIND WILL BECOME MORE WEST THEN NORTHWEST BEHIND THE FRONT
WITH CLOUDS THINNING OUT.
FOR MONDAY, HIGH PRESSURE GRADUALLY ARRIVES FROM THE WEST AS THE
COLD FRONT SETTLES TO OUR SOUTH AND EAST. A COOLER AND DRIER
AIRMASS WILL MOVE IN UNDER A NORTHWESTERLY FLOW. THERE WILL BE
BETTER MIXING THEREFORE SOME GUSTS TO ABOUT 20 KNOTS WAS INDICATED.
AS THE GRADIENT DROPS OFF LATE MONDAY AFTERNOON, THE GUSTINESS
SHOULD ABATE. ALL AREAS SHOULD REACH CONVECTIVE TEMPERATURES IN
THE NEW AIRMASS, SO FEW TO SCATTERED CUMULUS IS EXPECTED.
OUTLOOK...
HIGH PRESSURE BUILDING TOWARD THE AREA MONDAY NIGHT AND TUESDAY
SHOULD RESULT IN VFR CONDITIONS THROUGH THE PERIOD. THE GRADIENT
MAY BACK OFF ENOUGH TO ALLOW SEA AND BAY BREEZES TO DEVELOP
TUESDAY AFTERNOON.
PATCHY MVFR CONDITIONS ARE POSSIBLE TUESDAY NIGHT AS THE RETURN FLOW
AROUND THE HIGH BRINGS HIGHER DEW POINTS INTO THE AREA. WEDNESDAY
ITSELF SHOULD BE VFR WITH AN INCREASING SOUTHERLY FLOW. AN
APPROACHING SLOW MOVING COLD FRONT MAY BRING LOCAL MVFR CONDITIONS
IN SHOWERS TO WESTERN AREAS WEDNESDAY NIGHT. HOWEVER...TIMING OF
THIS FEATURE HAS BEEN DIFFICULT...AND THE SHOWERS COULD ACTUALLY
WAIT UNTIL THURSDAY TO ARRIVE.
&&
.MARINE...
A STRONG COLD FRONT WILL APPROACH THE REGION FROM THE W TODAY,
REACHING THE AREA WATERS TONIGHT. SWLY FLOW WILL INCREASE AHEAD OF
THE FRONT. IT IS PSBL THAT WE COULD GET SOME GUSTS TO 25 KT
BEGINNING THIS AFTN AND CONTINUING OVERNIGHT, SO HAVE OPTED TO
RAISE AN SCA FOR THE OCEAN FRONT. SEAS LOOK TO REMAIN BELOW SCA
CRITERIA.
THE COLD AIR ADVECTION BEHIND THE COLD FRONT...COMBINED WITH THE
FAIRLY TIGHT NORTHWESTERLY GRADIENT...SHOULD BE ENOUGH TO PRODUCE
SMALL CRAFT WIND GUSTS MONDAY MORNING. THE GRADIENT DROPS OFF AFTER
1800 UTC MONDAY...BUT BEFORE THEN 25 KNOT GUSTS ARE EXPECTED...
ESPECIALLY NEAR THE IMMEDIATE COAST.
THE GRADIENT DROPS OFF IN THE AFTERNOON AS THE DEPTH OF THE MIXED
MARINE LAYER INCREASES...SO THE TRADE OFF SHOULD RESULT IN GUSTS TO
20 KNOTS DURING THE EARLY TO MID AFTERNOON BEFORE DROPPING OFF. AS
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT...THE GRADIENT DROPS
OFF MONDAY NIGHT AND TUESDAY. WINDS AND SEAS ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT LEVELS.
AS THE HIGH GETS OFFSHORE WEDNESDAY...THE RETURN FLOW WILL INCREASE
WEDNESDAY AFTERNOON AND EVENING. THE GRADIENT BETWEEN THE HIGH AND
THE APPROACH OF A SLOW MOVING COLD FRONT COULD BRING BOTH WINDS AND
SEAS CLOSE TO SMALL CRAFT LEVELS THURSDAY INTO THURSDAY EVENING.
SINCE THE DEPTH OF THE MIXED LAYER OVER THE WATER WILL DICTATE HOW
MUCH WIND GETS TO THE SURFACE (AND DEVELOPS A FETCH FOR SEAS)...
CONFIDENCE IN SMALL CRAFT CONDITIONS DURING THIS TIME IS LOW.
&&
.HYDROLOGY...
PW VALUES INCREASE TO NEAR 2.0 INCHES THEREFORE CONVECTIVE
ELEMENTS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAIN.
AFTER EXAMINING THE NEW 1-HOUR AND 3-HOUR FLASH FLOOD GUIDANCE,
THE FLASH FLOOD WATCH WAS EXPANDED EARLIER DOWN THE I-95
CORRIDOR. THESE AREAS HAVE THE LOWEST GUIDANCE, WITH MANY AREAS
UNDER 1.25 INCHES IN AN HOUR. THE RAINFALL RATES WITH THE
CONVECTION SHOULD BE RATHER HIGH GIVEN THE MOISTURE PRESENT,
ALTHOUGH THE FORWARD SPEED SHOULD BE FASTER THAN PREVIOUS EVENTS
BUT TRAINING CELLS COULD OCCUR.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-
015>019-021.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR ANZ450>455.
&&
SYNOPSIS...HAYES
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...HAYES
AVIATION...GORSE/HAYES/NIERENBERG
MARINE...HAYES/NIERENBERG
HYDROLOGY...GORSEHazardous weather outlook, Aug 21, 12:11 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
111 PM EDT SUN AUG 21 2011
DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-021-PAZ067>071-221715-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CUMBERLAND-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
111 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ002-003-MDZ015-019-020-NJZ013-020-022-023-027-PAZ054-055-060>062-
221715-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-
OCEAN-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-
111 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ450>455-221715-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
111 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ430-431-221715-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
111 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ004-NJZ014-024>026-221715-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
111 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 9:15 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT SUN AUG 21 2011
DEZ002-211515-
KENT DE-
1015 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL AFFECT KENT COUNTY...
AT 1011 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
DOVER TO 11 MILES WEST OF DOVER...MOVING EAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR WYOMING...WOODSIDE EAST AROUND 1030 AM...
RIVERVIEW...MAGNOLIA AROUND 1045 AM...BIG STONE BEACH AND BOWERS
AROUND 1100 AM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
LAT...LON 3895 7573 3911 7575 3934 7547 3932 7543
3924 7538 3916 7540 3909 7540 3899 7530
3895 7530 3895 7539 3892 7541 3891 7547
3887 7552
ROBERTSONLocal storm report, Aug 21, 10:08 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 AM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL DOVER 39.16N 75.52W
08/21/2011 M0.50 INCH KENT DE PUBLIC
HALF INCH HAIL REPORTED NEAR DOVER.
1040 AM TSTM WND GST DOVER 39.16N 75.52W
08/21/2011 E60 MPH KENT DE TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED WINDS TO 60 MPH NEAR THE
DOVER SPEEDWAY.
1040 AM TSTM WND DMG DOVER 39.16N 75.52W
08/21/2011 KENT DE PUBLIC
TREE LIMBS DOWN.
&&
EVENT NUMBER PHI1100612 PHI1100610 PHI1100611
GORSELocal storm report, Aug 21, 10:59 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1159 AM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM TSTM WND DMG BETTERTON 39.37N 76.07W
08/21/2011 KENT MD 911 CALL CENTER
SEVERAL TREES DOWN
1030 AM HAIL DOVER 39.16N 75.52W
08/21/2011 M0.50 INCH KENT DE PUBLIC
HALF INCH HAIL REPORTED NEAR DOVER.
1040 AM TSTM WND GST DOVER 39.16N 75.52W
08/21/2011 E60 MPH KENT DE TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED WINDS TO 60 MPH NEAR THE
DOVER SPEEDWAY.
1040 AM TSTM WND DMG DOVER 39.16N 75.52W
08/21/2011 KENT DE PUBLIC
TREES AND TREE LIMBS DOWN.
1050 AM TSTM WND GST DOVER AFB 39.13N 75.47W
08/21/2011 M77 MPH KENT DE ASOS
A 77 MPH THUNDERSTORM WIND GUST WAS MEASURED AT THE
DOVER AFB.
1050 AM TSTM WND DMG DOVER AFB 39.13N 75.47W
08/21/2011 KENT DE OTHER FEDERAL
WIND DAMAGE REPORTED AT THE DOVER AFB BUT DETAILS ARE
UNKNOWN AT THIS TIME.
&&
EVENT NUMBER PHI1100613 PHI1100612 PHI1100610 PHI1100611 PHI1100614
PHI1100615
GORSESpecial weather statement, Aug 21, 11:20 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 PM EDT SUN AUG 21 2011
NJZ008-211715-
MORRIS NJ-
1220 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT MORRIS COUNTY...
AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MORRISTOWN...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MORRISTOWN...
MADISON...CHATHAM AROUND 1230 PM...HANOVER TOWNSHIP...FLORHAM PARK...
MORRIS PLAINS...ROCKAWAY AROUND 1235 PM...EAST HANOVER...PARSIPPANY
AND MOUNTAIN LAKES AROUND 1240 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
LAT...LON 4089 7427 4089 7433 4086 7431 4078 7437
4074 7436 4067 7446 4069 7451 4074 7456
4074 7464 4103 7443 4099 7429 4097 7427
4092 7428
ROBERTSONSpecial weather statement, Aug 21, 11:39 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1239 PM EDT SUN AUG 21 2011
NJZ018-019-027-211745-
CAMDEN NJ-NORTHWESTERN BURLINGTON NJ-SOUTHEASTERN BURLINGTON NJ-
1239 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT BURLINGTON AND CAMDEN
COUNTIES...
AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CAMDEN...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MARLTON AROUND 1245 PM...MEDFORD
LAKES AROUND 1255 PM...MEDFORD AROUND 100 PM...TABERNACLE...SHAMONG
AROUND 105 PM...LEISURETOWNE AROUND 110 PM...PEMBERTON HEIGHTS AND
PEMBERTON AROUND 115 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
LAT...LON 4004 7456 3978 7443 3976 7496 3988 7502
ROBERTSON
Special weather statement, Aug 21, 12:11 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
111 PM EDT SUN AUG 21 2011
PAZ067>069-211815-
BUCKS PA-CHESTER PA-MONTGOMERY PA-
111 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BUCKS...CHESTER AND
MONTGOMERY COUNTIES...
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PUGHTOWN AND CHESTER SPRINGS...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR EVANSBURG AND COLLEGEVILLE
AROUND 130 PM...SKIPPACK AND KULPSVILLE AROUND 145
PM...MONTGOMERYVILLE AND NORTH WALES AROUND 200 PM AND NEW BRITAIN
AND HORSHAM AROUND 215 PM.
VERY HEAVY RAINFALL WILL OCCUR OVER NEARLY SATURATED GROUND. BE
ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 4018 7581 4024 7571 4028 7567 4044 7521
4012 7505 4007 7510 4006 7515 4009 7523
4005 7527 4004 7535 4006 7538 4004 7543
4002 7543 3998 7573
IOVINOEvent by event
6 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- August 21, 1:10 PM EST
- Where
- Montgomery County, 0.53 mi E of North Wales
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.220, -75.260
A severe thunderstorm knocked down large tree limbs and wires in Upper Gwynedd Township.
Thunderstorm Wind, Montgomery
- When
- August 21, 1:15 PM EST
- Where
- Montgomery County, 0.83 mi SE of Gwynedd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.191, -75.239
A severe thunderstorm also knocked down large tree limbs and wires in Lower Gwynedd Township.
Thunderstorm Wind, Philadelphia
- When
- August 21, 1:45 PM EST
- Where
- Philadelphia County, 1.48 mi SE of Byberry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.106, -74.979
A severe thunderstorm knocked down trees and wires in northeast Philadelphia.
Thunderstorm Wind, Bucks
- When
- August 21, 1:55 PM EST
- Where
- Bucks County, 0.51 mi SW of Trevose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.144, -75.006
A severe thunderstorm knocked down trees and wires in Feasterville (Lower Southampton County).
Thunderstorm Wind, Bucks
- When
- August 21, 1:55 PM EST
- Where
- Bucks County, 0.75 mi SSE of Stanwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.111, -74.943
A severe thunderstorm knocked down large tree limbs and wires in Bensalem Township.
Hail, Bucks
- When
- August 21, 2:00 PM EST
- Where
- Bucks County, 0.51 mi SW of Trevose
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.144, -75.006
Nickel size hail fell in Feasterville (Lower Southampton County).
Lightning, Delaware
- When
- August 21, 2:25 PM EST
- Where
- Delaware County, 0.36 mi ESE of Wayne
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.049, -75.393
A lightning strike and ensuing fire caused basement damage to one home on West Beechtree Lane in Radnor Township as well as a Sports Utility Vehicle next door. The lightning strike damaged a tree which fell on top of the vehicle. It then started a basement fire at the neighboring house. Four fire companies confined the smoke damage to the basement and some of the interior walls. No injuries were reported.
Thunderstorm Wind, Lehigh
- When
- August 21, 4:10 PM EST to 4:13 PM EST
- Where
- Lehigh County, 0.22 mi NE of Coplay to 0.95 mi SSE of Eckert
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.672, -75.498
A severe thunderstorm knocked down numerous trees and tree limbs in eastern Lehigh County from Coplay Borough and Whitehall and South Whitehall Townships southward into Allentown. A concentration of downed trees was reported near the Whitehall High School. Four homes were damaged by downed trees in Whitehall Township and one in Coplay Borough. Trees were knocked down along Cedar Crest Boulevard in South Whitehall Township. In North Catasauqua, numerous large limbs were knocked down within the borough park. Tree damage occurred on the property of Saint Andrew's Roman Catholic Church and a roadway sign was flipped along Grove Street. About 2,900 Pennsylvania Power and Light customers lost power in the county.
Lightning, Monroe
- When
- August 21, 5:00 PM EST
- Where
- Monroe County, 0.41 mi SE of Swiftwater
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.095, -75.325
A lightning strike caused a fire at the Swiftwater Elementary Center in Paradise Township. The fire was contained to the roof above the third grade classrooms. It was unsure if the damage was extensive enough to delay the start of school on August 29th.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
- Tornado and Damaging Winds in New Hampshire, August 21, 2011EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342195, 342197, 342198, 342199, 342201, 342203, 347007, 342202, 347558.